Dermatologists’ roles in combatting skin reactions from newer cancer agents

Nov 05, 2014, 5:00am

Toxicity from some of today’s newer chemotherapeutic agents often emerges on the skin. Dermatologists play an important role in the management of these cutaneous effects and should work with oncologists to cure and prevent them, researchers say.

Toxicity from some of today’s newer chemotherapeutic agents often emerges on the skin. Dermatologists play an important role in the management of these cutaneous effects and should work with oncologists to cure and prevent them, researchers reported last year in the European Medical Journal Dermatology.

In addition to the well-known skin reactions alopecia and mucositis, there are others that often develop as a result of chemotherapy treatment for cancer, including papulopustular follicular rash, hand-foot syndrome (HFSR) and paronychia.

Here are five take-home points from the paper: 

  • Widespread skin dryness and papulopustular follicular rash are known cutaneous side effect of epidermal growth factor receptor (EGFR) inhibitors, such as cetuximab, erlotinib, gefitinib, lapatinib, panitumumab. EGFR-inhibitor induced papulopustular eruption doesn’t have comedones. Rather, it presents as a papulopustular rash, where the severity correlates with improved tumor response and survival.  

  • HFSR occurs in 30 to 60 percent of patients treated with EGFR inhibitor erlotinib and tyrosine kinase inhibitor sorafenib. The effect of the syndrome on patients’ lives ranges from minimal and painless skin changes to severe peeling, blistering, bleeding, pain and more, which restrict patients from being able to care for themselves.

  • Paronychia and periungual pyogenic granuloma-like lesions affect from 10 to 30 percent of patients receiving EGFR inhibitor therapy.

  • Cranial radiation therapy and neuroleptic drugs, including phenytoin and phenobarbital, can result in erythema multiforme, known as erythema multiforme associated with phenytoin and cranial radiation therapy, or EMPACT syndrome.

  • Studies suggest hydration, antimicrobial, sterile tissue, protective ointment and specific dermocosmetological treatments can reduce skin effects from chemo and radiotherapy. Dermatologists and others can treat acute skin radiotherapy (RT) reactions, such as radiodermatitis, with topicals that have been shown in studies to work, including calendula, corticosteroids, topical sodium hyaluronate, urea and allantoin. Plain, non-scented, lanolin-free hydrophilic cream may help prevent radiation skin reactions.

Source: Fabbrocini G, Izzo R, Panariello L, Monfrecola G. Skin reactions secondary to anticancer agents. EMJ Dermatol. Dec. 2013;1:38-43.